Levaquin is not a sulfa drug. It is in a class of drugs called fluoroquinolones. Levaquin has a long list of possible side effects, and is higher risk than most antibiotics. The Levaquin website says "You should not take LEVAQUIN
I think the manufacturer of Levaquin should do further research regarding the link between allergies to sulpha drugs and Levaquin. I too am allergic to sulpha drugs and recently had a very bad reaction to Levaquin. The allergic symptoms were very similiar to what I experienced with sulpha drugs but more severe. I also did not see a warning about taking Advil with Levaquin in the patient prescription information provided by CVS which I've read online can aggrevate the reaction.
I just had my first dose of levaquin last night and I too am allergic to sulfa (amoxicillan, morphine, iodine and shellfish as well ..lucky me) and within 30 minutes my throat closed up and I could barely breathe...I lost my voice first..thought I ate a hot pepper in my pizza or something..then the corner of my eyes started itching, my lips became red and swollen. I have NEVER had an allergic reaction this bad before!!! Thank god for the ambulance and E.R.! I felt I was going to die right in front of my 2 kids and I'm a single mom!
I am also allergic to all sulfa drugs, morphine,iodine, asprin, non- steroidal anti-inflamatrory drugs. Yesterday, I went in a tanning bed for 5 minutes after taking levaquin several hours before hand and had severe anaphalaxis. I began to itch and before I could even get my pants on, I passed out and was un responsive. When I woke up in the tanning room.myy body started convulsing and I continued to slip betweeen concious and unconsious states. I was having trouble breathing.My vision was tunnel or non existant and I finally was able to get the door open for help. I got a first class ride to the hospital in the ambulance. My body was swelling up and so flushed that it took 7 attempts to get a IV in me.This was the worst experience of my life and if I had been alone I think I would have died. I also am the mother of two small children. the thought of dying scared me to death. I have never had this type of reaction before and this is not the first time that I have taken levaquin. I do think that there needs to be more research between this drug and sulfa drug connection. The only time that I have had the itching and swelling that happened at the beginning of this reaction was with sulfa drugs.
I am also allergic to sulfa drug. Two doses of Levaquin caused my heart to skip beats - lots of them and it lasted for seven days, and then occasionally if my potassium got low. It also affected my leg and hip terribly. It raised my blood sugar to 458. Thankful for a great DO that suggested I take prescription potassium 6 a day for 6 days. This med must really lower potassium! I had had a yearly check up the month before, and had no irregularity of heart beat! It's been three weeks and I'm still feeling the effects. Thankfully my regular Dr. recognized the problem and change the med immediately. Levaquin will be on all my list of allergies!!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.